The Annals of Applied Probability

Sample path behavior of a Lévy insurance risk process approaching ruin, under the Cramér–Lundberg and convolution equivalent conditions

Philip S. Griffin

Full-text: Open access

Abstract

Recent studies have demonstrated an interesting connection between the asymptotic behavior at ruin of a Lévy insurance risk process under the Cramér–Lundberg and convolution equivalent conditions. For example, the limiting distributions of the overshoot and the undershoot are strikingly similar in these two settings. This is somewhat surprising since the global sample path behavior of the process under these two conditions is quite different. Using tools from excursion theory and fluctuation theory, we provide a means of transferring results from one setting to the other which, among other things, explains this connection and leads to new asymptotic results. This is done by describing the evolution of the sample paths from the time of the last maximum prior to ruin until ruin occurs.

Article information

Source
Ann. Appl. Probab., Volume 26, Number 1 (2016), 360-401.

Dates
Received: September 2013
Revised: October 2014
First available in Project Euclid: 5 January 2016

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1452003242

Digital Object Identifier
doi:10.1214/14-AAP1094

Mathematical Reviews number (MathSciNet)
MR3449321

Zentralblatt MATH identifier
1334.60076

Subjects
Primary: 60G51: Processes with independent increments; Lévy processes 60F17: Functional limit theorems; invariance principles
Secondary: 91B30: Risk theory, insurance 62P05: Applications to actuarial sciences and financial mathematics

Keywords
Lévy insurance risk process Cramér–Lundberg convolution equivalence ruin time overshoot EDPF

Citation

Griffin, Philip S. Sample path behavior of a Lévy insurance risk process approaching ruin, under the Cramér–Lundberg and convolution equivalent conditions. Ann. Appl. Probab. 26 (2016), no. 1, 360--401. doi:10.1214/14-AAP1094. https://projecteuclid.org/euclid.aoap/1452003242


Export citation

References

  • [1] Asmussen, S. (1982). Conditioned limit theorems relating a random walk to its associate, with applications to risk reserve processes and the $GI/G/1$ queue. Adv. in Appl. Probab. 14 143–170.
  • [2] Asmussen, S. (2003). Applied Probability and Queues: Stochastic Modelling and Applied Probability, 2nd ed. Applications of Mathematics (New York) 51. Springer, New York.
  • [3] Asmussen, S. and Klüppelberg, C. (1996). Large deviations results for subexponential tails, with applications to insurance risk. Stochastic Process. Appl. 64 103–125.
  • [4] Barczy, M. and Bertoin, J. (2011). Functional limit theorems for Lévy processes satisfying Cramér’s condition. Electron. J. Probab. 16 2020–2038.
  • [5] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [6] Bertoin, J. and Doney, R. A. (1994). Cramér’s estimate for Lévy processes. Statist. Probab. Lett. 21 363–365.
  • [7] Bertoin, J. and Savov, M. (2011). Some applications of duality for Lévy processes in a half-line. Bull. Lond. Math. Soc. 43 97–110.
  • [8] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • [9] Chaumont, L. (2013). On the law of the supremum of Lévy processes. Ann. Probab. 41 1191–1217.
  • [10] Cline, D. B. H. (1986). Convolution tails, product tails and domains of attraction. Probab. Theory Related Fields 72 529–557.
  • [11] Doney, R. A. (2007). Fluctuation theory for Lévy processes. In: Lectures from the 35th Summer School on Probability Theory held in Saint-Flour, July 623, 2005. Lecture Notes in Mathematics 1897 Springer: Berlin.
  • [12] Doney, R. A., Klüppelberg, C. and Maller, R. A. (2013). Passage time and fluctuation calculations for subexponential Lévy processes. Preprint. Available at arXiv:1306.1720v1.
  • [13] Doney, R. A. and Kyprianou, A. E. (2006). Overshoots and undershoots of Lévy processes. Ann. Appl. Probab. 16 91–106.
  • [14] Eder, I. and Klüppelberg, C. (2009). The first passage event for sums of dependent Lévy processes with applications to insurance risk. Ann. Appl. Probab. 19 2047–2079.
  • [15] Embrechts, P. and Goldie, C. M. (1982). On convolution tails. Stochastic Process. Appl. 13 263–278.
  • [16] Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events for Insurance and Finance. Applications of Mathematics (New York) 33. Springer, Berlin.
  • [17] Greenwood, P. and Pitman, J. (1980). Fluctuation identities for Lévy processes and splitting at the maximum. Adv. in Appl. Probab. 12 893–902.
  • [18] Griffin, P. S. (2013). Convolution equivalent Lévy processes and first passage times. Ann. Appl. Probab. 23 1506–1543.
  • [19] Griffin, P. S. and Maller, R. A. (2011). The time at which a Lévy process creeps. Electron. J. Probab. 16 2182–2202.
  • [20] Griffin, P. S. and Maller, R. A. (2012). Path decomposition of ruinous behavior for a general Lévy insurance risk process. Ann. Appl. Probab. 22 1411–1449.
  • [21] Griffin, P. S., Maller, R. A. and van Schaik, K. (2012). Asymptotic distributions of the overshoot and undershoots for the Lévy insurance risk process in the Cramér and convolution equivalent cases. Insurance Math. Econom. 51 382–392.
  • [22] Klüppelberg, C. (1989). Subexponential distributions and characterizations of related classes. Probab. Theory Related Fields 82 259–269.
  • [23] Klüppelberg, C. and Kyprianou, A. E. (2006). On extreme ruinous behaviour of Lévy insurance risk processes. J. Appl. Probab. 43 594–598.
  • [24] Klüppelberg, C., Kyprianou, A. E. and Maller, R. A. (2004). Ruin probabilities and overshoots for general Lévy insurance risk processes. Ann. Appl. Probab. 14 1766–1801.
  • [25] Kyprianou, A. E. (2006). Introductory Lectures on Fluctuations of Lévy Processes with Applications. Springer, Berlin.
  • [26] Mijatović, A. and Pistorius, M. (2013). Buffer overflows: Joint limit laws of undershoots and overshoots of reflected processes. Preprint. Available at arXiv:1307.6947v1.
  • [27] Pakes, A. G. (2004). Convolution equivalence and infinite divisibility. J. Appl. Probab. 41 407–424.
  • [28] Pakes, A. G. (2007). Convolution equivalence and infinite divisibility: Corrections and corollaries. J. Appl. Probab. 44 295–305.
  • [29] Sato, K.-i. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge.
  • [30] Vigon, V. (2002). Votre Lévy rampe-t-il? J. Lond. Math. Soc. (2) 65 243–256.
  • [31] Watanabe, T. (2008). Convolution equivalence and distributions of random sums. Probab. Theory Related Fields 142 367–397.